Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 157, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2002, 7:00 PM CDT for Atchison County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 7:00 PM CDT (00:00 UTC)
- Expired
- Jun 11, 2002, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Atchison County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:20 PM CDT | Hail 1.75 | Atchison, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3957 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 120000
SVRMCI
KSC005-120100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT TUE JUN 11 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHEAST KANSAS
* UNTIL 800 PM CDT
* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR ATCHISON...AND MOVING EAST AT 20 MPH. ADDITIONAL
SEVERE THUNDERSTORMS ARE EXPECTED TO FORM FURTHER TO THE WEST IN
AND AROUND THE EFFINGHAM AND ARRINGTON AREAS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3965 9512 3958 9506 3956 9512 3944 9504
3944 9555 3964 9554
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 PM CDT TUE JUN 11 2002 REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF OUTFLOW BOUNDARIES. DECODING THE SFC MAP THIS AFTN IS A BIT CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND. HAVE DECIDED TO GO WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG. FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR STORMS WILL BE CLOSER TO MIDNIGHT. EXPECTING TO SEE ANOTHER MCS FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES. HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE SOUTH. SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR SLIGHTLY AFTER 18Z WED. DEPENDING ON HOW MUCH SUNSHINE WE CAN SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE SVR IN THE AFTERNOON. A LITTLE UNCERTAIN ABOUT COLD FRONT TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE FOR WED EVENING. DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA. NOT GOING TO ISSUE FFA FOR NOW. LOOKING AT FFG/FFH...MOST LOCATIONS 3-6HR GUID IS 2-3 INCHES. FOR TONIGHT THINGS SHOULD BE FINE...WILL WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT FOR WED. TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST. BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO NORTHWEST FLOW SCENARIO FOR SUN/MON. OTRW TEMPS RIGHT AROUND CLIMO. LVQ ---------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 AM CDT TUE JUN 11 2002 MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING. I ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD. CONTINUED SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY. ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF CENTRAL MISSOURI. CUTTER 320 AM... MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION THROUGH WEDNESDAY NIGHT. OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND PUSHED NORTHEAST INTO IOWA. OUR INTER MOUNTAIN LOW ALONG THE CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST NEBRASKA...AND INTO THE WEST HALF OF KANSAS. UPPER LEVEL SUPPORT FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER TODAY. MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA. I FEEL THAT IT HAS A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT. HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE. SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY ACTION FOR MOST OF THE DAY. HOWEVER...AS THE FRONT BEGINS TO PUSH INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE TONIGHT. UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT MIGHT FORM THROUGH MISSOURI OVERNIGHT. HEAVY RAIN LOOKS TO BE A REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY SAGGING FRONT. FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING. I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE NORTH HALF OF MISSOURI WEDNESDAY. BY MID AFTERNOON THE FRONT LOOKS TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX HEATING. I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS. THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE. CUTTER EAX... KS...NONE MO...NONE
In the hours before
Local storm report, Jun 11, 3:54 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 4 E CARROLLTON MO 60 MPH TSTM GUST
06/11/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 4:33 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM MIAMI MO 60 MPH TSTM GUST
06/11/02 SALINE REPORTED BY STORM
SPOTTER.Special weather statement, Jun 11, 5:12 PM CDT, 1 hour 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 512 PM CDT TUE JUN 11 2002 * HAZARDS EXPECTED - ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND TORRENTIAL RAINS WILL BE THE MAIN SEVERE WEATHER THREATS TONIGHT. AREAS THREATENED INCLUDE LOCATIONS ALONG AND NORTH OF A PAOLA TO SEDALIA LINE. * SPOTTER ACTIVATION - LIKELY ACROSS NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT EASTERN KANSAS. THIS WOULD INCLUDE THE CITIES OF KANSAS CITY...ST JOSEPH...SAVANNAH...OLATHE...MARSHALL...CHILLICOTHE...BOONVILLE... PLATTSBURG...AND ATCHISON KANSAS. DISCUSSION: A BOUNDARY LEFT OVER FROM THUNDERSTORMS EARLIER TODAY LIES NEAR THE MISSOURI RIVER. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED NEAR THIS BOUNDARY THIS EVENING. DUE TO THE HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE THERE IS AN ADDITIONAL RISK OF VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS UP TO 3 INCHES POSSIBLE. AN UPPER LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE TONIGHT AND WILL SLOWLY PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY MOVE INTO FAR NORTHWEST MISSOURI BY EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. MJ
Special weather statement, Jun 11, 5:14 PM CDT, 1 hour 46 minutes before
KSZ025-057-102>105-MOZ001>005-011>016-020>025-028>033-037>040- 043>046-054-120400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 514 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 411...IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CASS... CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY... GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...JOHNSON... LAFAYETTE...LINN...LIVINGSTON...MACON...NODAWAY...PETTIS...PLATTE... RANDOLPH...RAY...SALINE...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... BOONVILLE...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... MARSHALL...MARYVILLE...MOBERLY...OLATHE...PAOLA...ROCKPORT... SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. HUDSON
Local storm report, Jun 11, 5:53 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM EFFINGHAM KS .75 INCH HAIL
06/11/02 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 11, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM LANCASTER KS 1.75 INCH HAIL
06/11/02 ATCHISON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:17 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.